Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 38, NWS Marquette, MI
NWS Marquette, MI issued this gale warning at Oct 23, 2017, 4:06 AM EDT. It took effect at Oct 23, 2017, 11:00 PM EDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2017, 4:06 AM EDT (08:06 UTC)
- In effect from
- Oct 23, 2017, 11:00 PM EDT
- Expired
- Oct 25, 2017, 7:00 AM EDT
- In force
- 32 hr
- Issued by
- NWS Marquette, MI
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this gale warning went out at Oct 23, 1:33 AM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Oct 23, 1:33 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
133 AM EDT Mon Oct 23 2017
.SHORT TERM...(This evening through Monday)
Issued at 342 PM EDT SUN OCT 22 2017
Water vapor imagery and RAP analysis show a shortwave trough moving
east across the central CONUS. Associated cold front extending
south from sfc low over northern Manitoba has also moved east across
Upper Mi today providing a focus for numerous showers this afternoon
into central and eastern portions of the cwa. Showers will continue
to diminish or end over the west half later this afternoon and
should be out of the eastern fcst area by midnight tonight.
Considerable high cloudiness will linger after the pcpn ends, but
skies should generally clear from w, late this afternoon into
evening beginning in the w. The next shortwave trough will dig into
the Northern Plains tonight. Narrow zone of waa/isentropic ascent
ahead of the this feature may generate some showers that could reach
western Upper MI by 12z Mon, but given the antecedent dry air mass
pcpn chances appear minimal. Will continue to carry dry fcst during
the overnight. Expect cooler min temps with lows ranging from the
mid 30s over the typical interior cool spots west and central to the
lower to mid 40s far west due to increasing clouds later tonight
ahead of approaching Plains trough and for well-mixed locations
along Lake Superior in downsloping sw flow.
On Monday, the Northern Plains trough will begin to push east into
the Western Great Lakes region. Weak q-vector convergence and mid-
level moistening ahead of this feature combined with steepening
lapse rates from sfc to 700 mb should generate isolated to scattered
showers into Upper Mi especially into the afternoon hours with the
best chance of rain over the west half. Expected highs Monday in
the mid to upper 50s will still be above normal but a bit more
typical of mid to late October readings.
.LONG TERM...(Monday night through Sunday)
Issued at 401 PM EDT SUN OCT 22 2017
Focus continues to be on the potential for a very strong fall storm
system with strong winds, large waves on Lake Superior, and possibly
heavy rain late Monday night into Tuesday night.
Significant forecast model spread continues with phasing of a
central Canadian trough and Gulf Coast trough. The CMC and ECMWF
continue to produce a much stronger surface low than the GFS, though
multiple members of the GEFS are more in line with the stronger
solution.
At this time, significant spread in model solutions supports
continuing with a slightly conservative forecast when compared to
the stronger CMC solution. However, did trend closer to the
strongest solution given CMC run-to-run continuity and GEFS members
showing a stronger storm. This solution yields northerly wind gusts
as high as 50mph and some beach erosion along the Lake Superior
shore and wind gusts to 35mph inland on Tuesday. However, it should
be noted that the CMC solution would produce substantial impacts to
Upper Michigan on Tuesday, with winds gusts possibly to 60mph and
considerable beach erosion along the Lake Superior shore from the
Keweenaw Peninsula to the east. Heavy rain would also occur with
this solution across the north central and east, with storm total
rainfall surpassing 2". Lastly, some colder air arriving Tuesday
night may switch rain over to snow across the interior, but little
to no accumulation is expected as deeper moisture will be departing.
Scattered rain/snow showers will linger into Wednesday before brief
ridging brings dry conditions Wednesday night. Guidance is then in
good agreement on a clipper system dropping southeastward across the
Upper MS Valley Thursday into Friday. The bulk of the precip, will
occur Thursday night into Friday, with a chance of minor snow
accumulations across the interior west Thursday night. Beyond this
point model solutions begin to diverge considerably, so maintained
blended forecast for now. However, depending on the track of the
aforementioned clipper system Friday Night/Saturday, accumulating
snow could be possible for portions of western Upper Michigan.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 130 AM EDT MON OCT 23 2017
Although there was strong mid-level drying in the wake of a cold
front, persistent low-level moisture has allowed low clouds to
develop over cntrl Upper Michigan which should persist overnight
before dissipating this morning with daytime mixing. Another
disturance moving in later today could support isold/sct
-shra along with cigs dropping to near MVFR over the west half.
Cigs will drop off to MVFR this evening as upslope nrly winds
develop with a strengthening area of low pressure.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 342 PM EDT SUN OCT 22 2017
West-southwest winds of 20-30kt strongest over the west and north
central portions of Lake Superior will continue to diminish into the
evening hours in the wake of the cold frontal passage, but should
pick up again slightly over the west and north central ahead of the
next approaching low pres trough. Southwest winds will then
generally be in the 15-25kt range on Mon strongest west half. A
deepening low pres lifting north from the Ohio Valley on Mon and
reaching a position near Drummond Island on Tue morning will result
in increasing winds on Lake Superior. Northerly gales of 40-45kt
will develop from w to e Mon night through Tue. If the sfc low ends
up deeper than currently expected, winds could up being storm force
over the east half on Tue. With the low quickly exiting to the nne,
winds will fall back to under 20kt on Wed. Look for increasing se
winds again on Thu ahead of the next low pres trough moving across
the Plains.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Watch from Tuesday morning through Tuesday evening for
LSZ251-267.
Gale Watch from late tonight through Tuesday evening for
LSZ243>250-264>266.
Gale Watch from late tonight through Tuesday afternoon for
LSZ162.
Gale Watch from late tonight through Tuesday evening for
LSZ240>242-263.
Lake Michigan...
None.
&&
SHORT TERM...Voss
LONG TERM...Kluber
AVIATION...JLB
MARINE...VossHazardous weather outlook, Oct 22, 4:09 PM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 409 PM EDT Sun Oct 22 2017 MIZ001>007-009>014-084-085-231200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 409 PM EDT Sun Oct 22 2017 /309 PM CDT Sun Oct 22 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday North wind gusts to around 45 mph are possible from the Keweenaw Peninsula eastward along Lake Superior on Tuesday. These strong winds may build waves to 15 feet or higher on Lake Superior on Tuesday, leading to possible beach erosion and beach flooding on susceptible beaches. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-231200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 409 PM EDT Sun Oct 22 2017 /309 PM CDT Sun Oct 22 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Northerly gales of 35 to 45 knots are possible late Monday night into Tuesday night. The strongest winds will be over central and eastern Lake Superior. See the latest Marine Weather Message for more details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-231200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 409 PM EDT Sun Oct 22 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Northerly gales of 35 to 40 knots are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Kluber
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 10:05 PM EDT | Small Craft Advisory | MQT | 115 min | |
| Oct 23, 4:06 AM EDT | Storm Warning | MQT | 46 hr | |
| Oct 23, 4:30 AM EDT | High Wind Warning | MQT | Alger, Baraga, Houghton, Keweenaw, Marquette | 43 hr |
| Oct 23, 4:30 AM EDT | Wind Advisory | MQT | Delta, Dickinson, Gogebic, Houghton, Iron, Luce and 3 more | 47 hr |
| Oct 23, 4:52 AM EDT | Lakeshore Flood Warning | MQT | Alger, Houghton, Keweenaw, Marquette | 45 hr |
| Oct 23, 4:52 AM EDT | Lakeshore Flood Advisory | MQT | Gogebic, Luce, Ontonagon | 35 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.